Brief communication: Tricyclic exacerbation of steroid psychosis

Richard C.W. Hall, Michael K. Popkin, Brian Kirkpatrick

Research output: Contribution to journalArticlepeer-review

56 Scopus citations

Abstract

Four patients in a series of 14 cases of steroid psychosis where steroids were used to treat disease not effecting the central nervous system, are reported. All demonstrated a predominantly affective mood change prior to initiation of treatment with tricyclic antidepressants by the primary physician. In each case, the patient’s mental state deteriorated rapidly following initiation of tricyclics in mid-dose range (i.e., 100 to 150 mg q.d.). These agents produced a qualitative change in the nature of the patient’s psychosis rather than simply aggravating pre-existent features. All patients experienced visual hallucinations within 4 days of tricyclic administration. Persistent auditory hallucinations (two cases) became threatening, accusatory, and constant. The exacerbated psychosis cleared rapidly with the discontinuation of the antidepressant and the addition of a phenothiazine. Phenothiazines, in doses of 400 to 800 mg q.d., were necessary to reverse the symptoms of these patients. Phenothiazines were also required to produce a salutary effect in the 10 patients who did not receive tricyclics, but at an average dose of only 200 mg. Steroids raise the effective blood level of tricyclics and alter central cate-cholamine movement across membranes. These changes may represent the mechanism for exacerbation of steroid psychoses.

Original languageEnglish (US)
Pages (from-to)738-742
Number of pages5
JournalJournal of Nervous and Mental Disease
Volume166
Issue number10
DOIs
StatePublished - Oct 1978

Fingerprint Dive into the research topics of 'Brief communication: Tricyclic exacerbation of steroid psychosis'. Together they form a unique fingerprint.

Cite this